Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 140, NWS Memphis, TN

August 25, 2008Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 25, 2008, 3:18 PM CDT for Decatur County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 3:18 PM CDT (20:18 UTC)
Expired
Aug 25, 2008, 6:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Decatur County, TN

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:00 PM CDTFLASH FLOODParsons, TNEXCESSIVE WATER ON ROADWAYS AND IN HOMEOWNER/S YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 252018
FFWMEG
TNC039-252315-
/O.NEW.KMEG.FF.W.0140.080825T2018Z-080825T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DECATUR COUNTY IN TENNESSEE...

* UNTIL 615 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARSONS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3546 8823 3559 8821 3562 8819 3565 8818
      3572 8818 3582 8799 3576 8799 3573 8802
      3567 8801 3561 8802 3554 8797

$$
1 follow-up statement
000 
WGUS74 KMEG 252252
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT MON AUG 25 2008

TNC039-252315-
/O.CON.KMEG.FF.W.0140.000000T0000Z-080825T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-
552 PM CDT MON AUG 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
CENTRAL DECATUR COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARSONS.

.ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3546 8823 3559 8821 3562 8819 3565 8818
      3572 8818 3582 8799 3576 8799 3573 8802
      3567 8801 3561 8802 3554 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 11:07 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 11:07 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 AM CDT MON AUG 25 2008

.UPDATE...

WILL INCREASE TODAY/S TEMPERATURES IN MOST LOCATIONS. WILL MAKE
SLIGHT ADJUSTMENTS TO RAIN CHANCES AND OTHER WEATHER ELEMENTS.

&&

.DISCUSSION...

NUMEROUS SHOWERS WITH HEAVY DOWNPOURS WILL DEVELOP THIS AFTERNOON
ALONG AND SOUTH OF INTERSTATE 40 AROUND THE NORTHERN EDGE OF
TROPICAL DEPRESSION FAY. CLOSELY MONITORING FOR THE LOW POTENTIAL
OF MINI-SUPERCELLS AND POSSIBLE TORNADOES EAST OF A LEXINGTON TN
TO HOUSTON MS LINE THIS AFTERNOON.

AT 11 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...MAINLY
DRY CONDITIONS WERE OCCURRING WITH TEMPERATURES BETWEEN 73 AND
83 DEGREES. SKIES WERE VARIABLE OVER THE AREA AND NORTHEAST WINDS
WERE AROUND 10 MPH. FAY WAS NEAR STATIONARY BETWEEN MERIDIAN AND
JACKSON MS. HEAVY RAIN WAS OCCURRING OVER ALABAMA ON THE EASTERN
EDGE OF FAY.

REST OF TODAY...HEAVY RAINFALL AND GUSTY WINDS SOUTH OF
INTERSTATE 40...PARTICULARLY OVER NE MS...CAN BE EXPECTED.
THINK NUMEROUS SHOWERS WILL DEVELOP OVER THESE AREAS BY 2 PM CDT
AS DEEP MOISTURE SURGES NORTHWEST AND CONVECTIVE TEMPERATURES IN
THE LOW TO MID 80S ARE REACHED. RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE AND MAY CAUSE LOCALIZED FLOODING. THE SHOWERS WILL
MOVE WEST AND LIKELY AFFECT THE MEMPHIS...TUNICA MS...AND JACKSON
TN AREAS MID TO LATE AFTERNOON. MOST OF THE SHOWERS WILL BE BRIEF
IN DURATION...LESS THAN ONE HOUR IN MOST LOCATIONS. THUNDER WILL
BE LIMITED WITH WEAK MID LEVEL LAPSE RATES AND LACK OF SIGNIFICANT
ICE IN CLOUDS.

THERE IS A SMALL CHANCE OF MINI-SUPERCELLS AND TORNADOES OVER
NE MS AND NEAR THE TN RIVER SOUTH OF INTERSTATE 40 THIS AFTERNOON
WITH LIFTED INDICES -3 TO -5 AND 0-3 KM HELICITIES AROUND OR JUST
ABOVE 150 M2/S2 ON THE NORTHEAST QUADRANT OF FAY. CONFIDENCE
THAT TORNADOES DEVELOP REMAINS LOW. APPEARS THE BETTER TORNADO
POTENTIAL WILL STAY EAST OF FORECAST AREA THIS AFTERNOON OVER
ALABAMA WHERE MOISTURE...LIFT...INSTABILITY...AND LOW LEVEL SHEAR
WILL BE BETTER. AT THIS TIME...WILL LEAVE TORNADO MENTION OUT OF
HWO AS CONFIDENCE OF OCCURRENCE REMAINS LOW...BUT WILL CLOSELY
MONITOR THROUGH THE DAY AND UPDATE PRODUCTS AS NECESSARY.

AREAS NORTH OF INTERSTATE 40 WILL MAINLY STAY DRY AS SOME LOW
LEVEL DRY AIR WRAPS INTO THESE AREAS FROM THE NORTHEAST.

WILL RAISE HIGH TEMPERATURES IN MOST LOCATIONS WITH A GOOD AMOUNT
OF MORNING SUN NEAR AND JUST SOUTH OF INTERSTATE 40. HIGHS WILL
MAINLY BE IN THE 80S.

UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT MON AUG 25 2008/

DISCUSSION...

CURRENTLY...THE REMNANTS OF FAY ARE CENTERED OVER SOUTHERN
MISSISSIPPI EARLY THIS MORNING. A COUPLE OF RAIN BANDS ASSOCIATED
WITH THIS SYSTEM ARE IMPACTING THE MID SOUTH. THE OUTERMOST BAND
IS ROTATING ACROSS NORTHWEST TENNESSEE...THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS WHILE ANOTHER BAND IS SKIRTING PARTS OF NORTH
MISSISSIPPI. ELSEWHERE MOST LOCATIONS ARE RAIN FREE WITH
TEMPERATURES IN THE LOWER 70S.

TODAY...MODELS CONTINUE TO BE ERRATIC IN THEIR TREATMENT OF THE
REMNANTS OF FAY. THE 00Z GFS IS BACK TO A MORE AGGRESSIVE
NORTHEAST MOVEMENT OF THE SYSTEM WHILE THE 00Z NAM IS MUCH SLOWER.
SEVERAL OF THE ENSEMBLES MEMBERS ARE SLOWER THAN THE OPERATIONAL
GFS AS WELL. HAVE TRENDED TOWARD THE SLOWER NAM FOR THIS FORECAST.
FOR TODAY EXPECT THE SYSTEM TO MEANDER AROUND SOUTH CENTRAL
MISSISSIPPI AND BE LOCATED AROUND MERIDIAN MISSISSIPPI BY THE END
OF THE DAY. RAIN BANDS WILL CONTINUE TO DEVELOP AND WRAP AROUND
THE SYSTEM INTO THE MID SOUTH. NORTH MISSISSIPPI WILL CONTINUE TO
HAVE THE BEST CHANCE FOR RAIN ALONG WITH SOME LOCALLY HEAVY RAIN.
RAIN CHANCES WILL DROP OFF THE TO THE NORTH AND WEST AWAY FROM THE
SYSTEM. COOLEST HIGH TEMPS WILL ALSO OCCUR ACROSS NORTHEAST
MISSISSIPPI DUE TO CLOUDS AND RAIN WITH WARMER...THOUGH STILL
BELOW NORMAL READINGS...TO THE NORTH AND WEST.

TONIGHT...THE REMNANTS OF FAY WILL MOVE SLOWLY NORTH ROUGHLY
ALONG THE ALABAMA/MISSISSIPPI STATE LINE. IF THIS TRACK IS
ACCURATE THEN IT LOOKS LIKE THE GREATEST THREAT FOR HEAVY RAIN AND
FLOODING WILL REMAIN TO THE EAST OF THE MID SOUTH WITH A LESSER
THREAT ACROSS NORTHEAST MISSISSIPPI. ONCE AGAIN NORTHEAST
MISSISSIPPI WILL HAVE THE HIGHEST POPS. LOW TEMPS WILL REMAIN
MILD WITH TROPICAL AIRMASS IN PLACE.

TUESDAY THROUGH WEDNESDAY...THE SYSTEM WILL CONTINUE ITS SLOW TREK
NORTH ALONG THE ALABAMA/MISSISSIPPI BORDER ON TUESDAY AND INTO
MIDDLE TENNESSEE ON WEDNESDAY. BEST CHANCES OF RAIN WILL BE ACROSS
EASTERN SECTIONS. COOLER THAN NORMAL TEMPERATURES WILL
CONTINUE...ESPECIALLY ACROSS EASTERN SECTIONS.

EXTENDED...BY THURSDAY THE SYSTEM BEGINS TO MOVE EAST OF THE
REGION AS AN UPPER TROF BEGINS TO MOVE INTO THE MIDDLE PART OF THE
COUNTRY. THIS SYSTEM WILL DRIVE A COLD FRONT INTO THE MID SOUTH
LATE IN THE WEEK INTO THE EARLY PART OF THE WEEKEND. TIMING IS
STILL UNCERTAIN AND ONGOING FORECAST LOOKS FINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  87  72  85  71 /  60  40  40  30
MKL  87  70  83  68 /  70  40  40  30
JBR  86  69  87  68 /  30  20  20  20
TUP  83  70  83  70 / 100  60  60  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS/SJM
Hazardous weather outlook, Aug 25, 4:00 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT MON AUG 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
400 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF FAY WILL MEANDER ACROSS SOUTHERN MISSISSIPPI TODAY
AND RAIN BANDS ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH
PARTS OF MID SOUTH. NORTH MISSISSIPPI WILL HAVE THE BEST CHANCE OF
SEEING SOME LOCALLY HEAVY RAIN TODAY AND TONIGHT. SOME LOCATIONS
ACROSS NORTH MISSISSIPPI MAY RECEIVE AN INCH OR TWO OF RAIN
THROUGH TONIGHT AND PONDING OF WATER COULD OCCUR IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMNANTS OF FAY WILL MEANDER ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THROUGH MID WEEK BEFORE MOVING EAST OF THE MID SOUTH.
AS A RESULT...HEAVY RAIN ALONG WITH POSSIBLE FLOODING COULD OCCUR
ACROSS PORTIONS OF NORTHEAST MISSISSIPPI TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:30 PM CDTFlash Flood WarningMEGChester, Henderson3 hr
Aug 25, 3:42 PM CDTFlash Flood WarningMEGFayette, Hardeman3 hr
Aug 25, 3:55 PM CDTFlash Flood WarningMEGChester, Madison3 hr
Aug 25, 4:04 PM CDTFlash Flood WarningMEGFayette, Shelby3 hr
Aug 25, 4:53 PM CDTFlash Flood WarningMEGCrockett, Haywood, Madison, Tipton2 hr

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.